Whether you're taking a reductase inhibitor to cut cholesterol levels or an antifungal cream to get rid of athlete's foot, you probably aren't thinking about painful scarring or sunburn. However, both of these types of drugs -- and a number of others -- can create chemically induced photosensitivity and should be taken with proper precautions, like avoiding direct sunlight and using plenty of sunscreen.
Drug-induced photosensitivity is a surprisingly common side effect of medications, herbal remedies and even sunscreens and perfumes. It can take two forms. The most common is phototoxicity, where exposure to the sun's ultraviolet rays makes certain drugs create free radicals that damage skin tissue, resulting in bad sunburns on areas exposed to direct sunlight. The other is called a photoallergy, where exposure to sun radiation converts some drugs into an allergen called a hapten, which produces an allergic response in the skin, likely as a rash or hives. Unlike phototoxicity, this kind of condition can spread to unexposed areas of the skin.
When taking any medications -- prescribed or not -- make sure you clearly read the label and check with your doctor about their potential for producing photosensitivity. Here are five more medications that can produce a photosensitive reaction.
Coal tar is a dark, sticky liquid derived from wood and coal. It's used as an over-the-counter medicine to treat flaky skin conditions like psoriasis, seborrheic dermatitis (dandruff) and eczema. Because it contains salicylic acid, coal tar is a useful treatment for such skin conditions. But the remedy is also phototoxic and can further damage skin if exposed to sunlight.
The tar, which is generally found as a topical agent or an active ingredient in dandruff shampoos, remains active for around 24 hours [source: NPF]. It's recommended, though, that patients keep the treated areas of the skin (or scalp, in the case of a medicated shampoo) away from direct sunlight for 72 hours after use [source: Mayo Clinic].
Studies have shown that sunscreen can subvert the phototoxicity of coal tar [source: Diette et al].
A number of types of antidepressants have the ability to alleviate depression symptoms -- with the added side effect of chemically induced photosensitivity. Although skin conditions are a common side effect of psychotropic drugs, the medical establishment isn't fully aware of what causes the photosensitivity side effect in antidepressants [source: Milionis et al.]. The list of different types is extensive, however. Drugs that follow different paths to chemical balance still share photosensitivity as a side effect. Selective serotonin reuptake inhibitors like fluoxetine, tricyclics like amitriptyline and even herbal antidepressant St. John's Wort have all been found to produce photosensitivity in patients.
Antidepressants have been found to cause photosensitive reactions like hives, sunburn and rashes [source: Milionis]. In some unusual cases, a type of phototoxic reaction that leads to changes in skin pigment can lead to a bluish-gray skin color [source: Zhang]. In most cases, photosensitive symptoms from antidepressants go away after the user quits using them.
Two main classes of antibiotics have been shown to produce photosensitivity in patients; both are responsible for phototoxic side effects. Tetracyclines, used to treat bacterial infections like acne, typhus, chlamydia and conjunctivitis, and fluoroquinolones, antibiotics used to treat massive infections like MRSA, strep throat and mononucleosis, produce phototoxic effects.
Because they're phototoxic, both tetracyclines and fluoroquinolones absorb radiation from the sun and generate free radicals that can harm skin cells and tissue. Usually, this damage presents as very bad sunburn in the patient. Tetracyclines have the additional potential for two other phototoxic conditions. They can lead to pseudoporphyria, a condition where painful blisters and open sores develop and can leave skin with pigmented spots. There's also a chance that a lichenoid reaction can develop, which causes the appearance of tiny red bumps. The best way to prevent phototoxic conditions from antibiotics is to keep skin from direct sunlight while taking them.
Non-steroidal Anti-inflammatory Drugs (NSAIDs)
Non-steroidal anti-inflammatory drugs, called NSAIDs, include very common over-the-counter painkillers like ibuprofen (popularly sold as Advil and Motrin), ketoprofen (Orudis), naproxen (Aleve) and celecoxib (Celebrex). Despite the ubiquity of these medications, many users aren't aware that they can potentially cause either or both photoallergic and phototoxic reactions in them.
Ibuprofen, ketoprofen and naproxen can all produce phototoxic reactions in people taking them [source: Zhang]. Bad sunburn or some other skin irregularity while taking one of these NSAIDs could be a sign of phototoxicity. Both ketoprofen and celecoxib can produce photoallergic reactions in patients [source: Zhang]. As with any photoallergic reaction, presentation of symptoms like hives and rashes will show up about 24 to 72 hours after exposure to sunlight, which is the amount of time it takes for the body to mount an allergic response.
Sulfonamides are a type of antibacterial medication that is most commonly delivered orally or topically for burns. By thwarting bacteria's synthesis of folate, sulfonamides eventually starve bacterial colonies and prevent the spread of bacterial infections [source: Merck].
But sulfonamides also have the side effect of causing photoallergic reactions in patients as well. Remember that photoallergies occur when drugs are converted into haptens. This type of molecule creates an immune response in the body, leading to an allergic reaction that can spread to areas of the skin that haven't been exposed to sunlight.
Since sulfonamides absorb sunlight and turns that sunlight into haptens, users should stay out of sunlight during sulfonamide regimens. Typically, the photoallergic reaction takes the form of a rash, a deep itch that isn't satisfied by scratching (called pruritus) and blisters [source: Merck].
It's super weird that a bruise changes from deep purple to green to yellow during the healing process. HowStuffWorks looks into this strange process.
- Bielan, Barbara. "What's your assessment?" Dermatology Nursing. September 19, 2003. http://www.medscape.com/viewarticle/460618
- Diette, KM, et al. "Coal tar phototoxicity: characteristics of the smarting reaction." Journal of Investigative Dermatology. April 1985.http://www.ncbi.nlm.nih.gov/pubmed/3981039
- HealthSquare. "Tetracycline." Accessed May 20, 2010.http://www.healthsquare.com/newrx/tet1439_2.htm
- Lawvere, Silvana, PhD and Mahoney, Martin C. MD, PhD. "St. John's Wort." American Family Physician. December 1, 2005.http://www.aafp.org/afp/2005/1201/p2249.html
- Mayo Clinic. "Coal tar (topical route)." November 1, 2009.http://www.mayoclinic.com/health/drug-information/DR601911
- Merck. "Photosensitivity: reactions to sunlight." August 2007.http://www.merck.com/mmpe/sec10/ch115/ch115c.html
- Merck. "Sulfonamides." July 2009.http://www.merck.com/mmpe/sec14/ch170/ch170n.html
- Milinois, Haralampos J, et al. "Hypersensitivity syndrome caused by amitriptyline administration." Postgraduate Medical Journal. 2000.http://pmj.bmj.com/content/76/896/361.abstract
- National Psoriasis Foundation. "Mild psoriasis: over-the-counter (OTC)." Accessed May 20, 2010.http://www.psoriasis.org/netcommunity/sublearn03_mild_OTC
- Skin Cancer Foundation. "Sun sensitivity - are you at risk?" Accessed May 20, 2010.http://www.skincancer.org/sun-sensitivity-are-you-at-risk.html
- WebMD. "Sun-sensitizing drugs." February 20, 2010.http://www.webmd.com/a-to-z-guides/sun-sensitizing-drugs
- Zhang, Alexandra Y, MD. "Drug-induced photosensitivity." eMedicine. January 15, 2010.http://emedicine.medscape.com/article/1049648-overview